Thunderstorm Wind, Osborne
- When
- August 30, 5:55 PM CST
- Where
- Osborne County, 8.94 mi SE of Covert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.190, -98.700
A few scattered evening thunderstorms developed across north central Kansas as an upper level disturbance cross the Central Plains. These thunderstorms produces some gusty winds, including a 60 mph gust reported in Osborne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A few scattered evening thunderstorms developed across north central Kansas as an upper level disturbance cross the Central Plains. These thunderstorms produces some gusty winds, including a 60 mph gust reported in Osborne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 30, 5:29 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 629 PM CDT SAT AUG 30 2008 .AVIATION...00Z TAF. VFR CONDITIONS ARE EXPECTED WITH RESPECT TO CLOUDS/VSBYS. COULD BE A HINT AT SOME LOW CLOUDS AROUND DAWN SUNDAY BUT NOT CONFIDENT ENOUGH TO ADD TO THE FORECAST. WINDS WILL BE THE MAIN STORY...AS THEY HOLD NEAR 12KTS OVERNIGHT...BUT RAMP UP TO ABOVE 20KTS SUSTAINED BY SUNDAY AFTERNOON WITH GUSTS OVER 30KTS. && .PREV DISCUSSION... /ISSUED 251 PM CDT SAT AUG 30 2008/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. FOCUS IS ON THE POTENTIAL FOR A STORM OR TWO TONIGHT...FOLLOWED BY STRONG SOUTHERLY WINDS ON SUNDAY. THE PATTERN FEATURED AN UPPER RIDGE AXIS ACROSS THE SOUTHERN PLAINS WITH SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS...WITH MAIN WESTERLIES LOCATED ACROSS THE NORTHERN THIRD OF THE CONUS. THE NEXT TROUGH WAS DIGGING INTO THE PACIFIC NORTHWEST. MOISTURE HAS RETURNED NORTH INTO OUR REGION AIDED BY GUSTY SOUTHERLY WINDS IN A STRENGTHENING SURFACE GRADIENT AS A LOW PRESSURE TROUGH DEEPENS ALONG THE HIGH PLAINS. DECENT THETA E ADVECTION THROUGH THE REMAINDER OF THE DAY INTO TONIGHT IN COMBINATION WITH A SHORTWAVE TROUGH MOVING OUT OF COLORADO MAY GENERATE A STORM OR TWO. THE MOISTURE AXIS HAS EXPANDED FARTHER NORTH AND EAST THAN MODEL PROGS AND HAVE EXPANDED POPS TO ACCOUNT FOR THIS TREND. HAVE KEPT SUNDAY DRY FOR NOW...BUT MAY SEE A LINGERING SHOWER IN THE MORNING...OR POTENTIALLY AN OUTSIDE CHC OF REDEVELOPMENT IN OUR SOUTH IN THE AFTN. WINDS ON SUNDAY WILL BE STRONG IN THE TIGHTENING GRADIENT AS THE SURFACE LOW DEEPENS FURTHER IN THE HIGH PLAINS. UNIDIRECTIONAL WIND COMPONENT IS IN PLACE AND H85 WIND PROGS AVERAGE 35 TO 40KTS...AND FORECAST SOUNDINGS INDICATE MIXING TO AROUND H8. THIS WILL RESULT IN EVEN STRONGER WINDS THAN TODAYS...AND WILL BE AT BORDERLINE WIND ADVISORY CRITERIA. NEXT SHIFT WILL NEED TO MONITOR TRENDS OF THIS FOR POSSIBLE HEADLINE. TEMPERATURES WILL BE WARM IN THE STRONG MIXING CONDITIONS WITH HIGHS GENERALLY REACHING THE UPPER 80S TO THE LOWER 90S. THE SOUTHERLY WINDS REMAIN STEADY SUNDAY NIGHT WHICH WILL KEEP LOW TEMPS WARM IN THE UPPER 60S TO AROUND 70F. LONG TERM...FOR 12Z MONDAY THROUGH NEXT SATURDAY. THE UPPER PATTERN WILL CONTINUE TO AMPLIFY ACROSS THE CONUS MONDAY AS A DEEP UPPER WAVE DIGS ACROSS THE INTERMOUNTAIN WEST WHILE A LARGE RIDGE DEVELOPS OVER THE EAST. IN RESPONSE TO THE UPPER TROUGH DIGGING OVER THE WEST...AN AREA OF LOW PRESSURE IS SHOWN TO SLIDE SLOWLY NORTHEAST FROM THE BLACK HILLS REGION MONDAY MORNING...TO SOUTHERN CANADA BY MONDAY EVENING. THIS SYSTEM WILL DRAPE A COLD FRONT SOUTH FROM THE UPPER MIDWEST INTO THE CENTRAL HIGH PLAINS. AHEAD OF THIS SYSTEM...ANOTHER WARM AND WINDY DAY LOOKS TO BE ON TAP FOR THE FORECAST AREA THROUGH MONDAY EVENING. GOOD MIXING ALONG WITH A DECENT PRESSURE GRADIENT MAY BRING BORDERLINE ADVISORY LEVEL WIND SPEEDS. BUFKIT MOMENTUM TRANSFER SHOWS MEAN LAYER WINDS MONDAY AFTERNOON BETWEEN 25 TO 30 KNOTS WITH GUST POTENTIAL UP TO 35 KNOTS. WILL HOLD OFF FOR NOW ON INCREASING WIND SPEEDS ABOVE 25 KNOTS BUT THIS POTENTIAL FOR HIGHER WINDS WILL HAVE TO BE WATCHED CLOSELY. TEMPERATURE WISE...WITH 850MB TEMPS OF +20 TO +25C PRESENT...WILL AIM FOR HIGHS IN THE UPPER 80S TO LOWER 90S. MONDAY NIGHT THROUGH WEDNESDAY IS THEN EXPECTED TO TURN MORE ACTIVE ACROSS THE AREA AS THE UPPER TROUGH OVER THE WESTERN CONUS...LIFTS NORTHEAST INTO THE NORTHERN PLAINS. THIS WILL PUSH THE AFOREMENTIONED FRONT SOUTHWARD ACROSS THE CENTRAL PLAINS STARTING MONDAY NIGHT AND EXITING THE AREA BY TUESDAY EVENING. THE THREAT FOR THUNDERSTORMS APPEARS OBVIOUS IN THIS CASE...ESPECIALLY ON TUESDAY...ALTHOUGH THE MAIN QUESTION IS IF THE REMAINS OF GUSTAV WILL INTERACT WITH THIS BOUNDARY TO BRING WIDESPREAD HEAVY RAIN AND THUNDERSTORMS. LATEST ECMWF AND GFS DIFFER CONSIDERABLY WITH THE TRACK OF GUSTAV AS THE GFS LEAVES THE SYSTEM OVER THE SOUTHERN PLAINS WHILE THE ECMWF LIFTS IT QUICKLY NORTH INTO THE LOWER MISSOURI RIVER VALLEY. IN EITHER SCENARIO...THE BULK OF THE TROPICAL MOISTURE IS TAKEN UP EAST/SOUTHEAST OF THE FORECAST AREA AS THE FRONT SLIDES THROUGH THE CWA BEFORE GUSTAV BEGINS TO INTERACT WITH THIS BOUNDARY. BASED ON THIS SETUP...WILL START WITH A SLIGHT CHANCE FOR THUNDERSTORMS STARTING MONDAY NIGHT WITH THE HIGHEST THREAT TUESDAY INTO TUESDAY NIGHT WITH A LINGERING THREAT FOR STORMS SOUTH OF A GRAND ISLAND TO ALMA LINE ON WEDNESDAY. MANY QUESTIONS THEN EXIST FOR THE AREA THURSDAY THROUGH SATURDAY AS THE MODELS STILL STRUGGLE WITH THE REMAINS OF GUSTAV. HOWEVER...THE ECWMF...GFS AND UKMET ALL SHOW ANOTHER POTENT TROUGH DIVING SOUTHEAST FROM WESTERN CANADA INTO THE CENTRAL PLAINS BY SATURDAY. IN THEORY THIS SHOULD PUSH A BOUNDARY ACROSS THE AREA FRIDAY INTO SATURDAY. WILL INSERT A THREAT FOR THUNDERSTORMS ON FRIDAY/FRIDAY NIGHT...BUT THIS COULD EASILY BECOME SATURDAY/SATURDAY NIGHT IF THIS WAVE ENDS UP MOVING SLOWER THAN FCST BY THE MODELS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 257 PM CDT SAT AUG 30 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 257 PM CDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA STARTING MONDAY NIGHT AND LASTING THROUGH WEDNESDAY. LOCALLY HEAVY RAINFALL MAY PRODUCE SOME FLOODING PROBLEMS TUESDAY INTO TUESDAY NIGHT. AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 642 PM CDT SAT AUG 30 2008 KSZ018-310015- OSBORNE- 642 PM CDT SAT AUG 30 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... CENTRAL OSBORNE COUNTY IN NORTH CENTRAL KANSAS AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 43 MILES SOUTHWEST OF BELOIT... AND MOVING NORTH AT 30 MPH. * THE THUNDERSTORM WILL TRACK ALONG HIGHWAY 281 INTO... RURAL SOUTHERN OSBORNE COUNTY BY 650 PM CDT RURAL CENTRAL OSBORNE COUNTY BY 710 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PFANNKUCH
The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131284.